Updated: Friday, 13th December 2019 @ 11:07am

Troubled Manchester teen died after doctors gave her 'unlicensed' drugs, inquest hears

Troubled Manchester teen died after doctors gave her 'unlicensed' drugs, inquest hears

| By Jess Owen

A troubled Manchester schoolgirl died in her sleep after doctors gave her 'unlicensed' prescription drugs for depression, an inquest heard.

Kasey Naylor was too young to have Quetiapine and Sertraline yet although they were suitable for adults only, medics prescribed them to her after she began self harming.

In October last year the teenager was found cold and lifeless in bed by her mother who went to wake her up for school and was pronounced dead at the Royal Manchester Children’s Hospital shortly after.

Kasey’s psychiatrist Dr David Ochando told the inquest that the use of unlicensed drugs such as Quetiapine are commonly used for children.

He said: “There are very few medications that have a licence for young people or children and that is in regards to mental health issues. Like many other medications it has a licence to be used for psychiatric illness in adults – for people with bipolar.

''But these groups of medication that do not have a license are not recommended for people under 18. There are a number of reasons why. It is very difficult to find evidence that they work on children.”

He told the inquest that there are very few clinical groups that test the effects of these drugs on children.  He said: “There is a risk of putting young people through all the safe guards. It is commonly used.”

When asked by the family if there were any licensed medications he could have prescribed, Dr Ochando said: “They are all unlicensed. There is no licensed medication for children that age.” 

The Manchester hearing was told Kasey who attended Manchester Creative and Media Academy in Blackley started to self harm in June 2013 and on 9th September this year she was admitted to hospital after she cut her arm badly and threatened to kill herself.

Kasey was prescribed Quetiapine, an anti-psychotic drug used to treat bipolar, schizophrenia, taking a low daily dose of 25mg and was kept in hospital for observation to see if she had any adverse side-effects such as dizziness.

But a week later, at a routine check-up, Kasey’s medication was switched to anti-depressant Sertraline which her psychiatrist thought was a better long term solution.

Sertraline affects chemicals in the brain that may become unbalanced and cause depression, panic, anxiety, or obsessive-compulsive symptoms.

Although not recommended for patients under 18 years old, the inquest was told by a medical experts that use of such drugs is common and that the risk of death ‘extremely rare.’

Kasey's mother Paula Longhorn wept as she told the hearing:  “She was just my Kasey. She was just everything. She was lovely.

"We had to go for appointments where they would talk to Kasey but Kasey did not really want to carry on going because she said they were not helping her.

''She said she was not getting anywhere. She kept saying they were going over the same thing over and over again and it wasn’t helping her.

Coroner Nick Stanige reviewed her statement and said: “You say she had a few problems at school. Kasey had cut herself so badly at school that it required hospital treatment.

“You went to school and were told that Kasey had put a knife to her own throat and she said she would kill herself. While she was at the hospital Kasey had to be restrained but then she was discharged later that night.”

Mrs Longhorn replied: “She told me about what she was going. Sometimes she would show me the cuts and sometimes she wouldn’t. School would ring up and say she needs to go to the hospital because she has cuts on her arms.”

The coroner recounted the morning Mrs Longhorn found her daughter unresponsive in her bed, she said: “She went to bed at 10.15pm.

“You woke up on 8th October at 5.15am because you could hear something coming from the girls room. You went into the bedroom and you say Kasey was mumbling. She was snoring in her sleep. You went back to bed. Your younger daughter you took care of and you woke up again at 8am.”

Kasey’s grandmother then came to the house to help look after the girls and Paula went to wake Kasey for school. 

The coroner said: “You entered Kasey’s room and the alarm was still going off. Kasey was a funny colour. You touched her and she was cold.”

Paula ran down the stairs calling for her mother’s help and neighbours also came to the house and attempted resuscitation but in vain. Tests were carried out on Kasey's heart to establish whether there was an abnormality but her cause of death is unknown.

Forensic pathologist, Mark Tyler said: “Quetiapine is a anti-psychotic drug used for schizophrenia, depression and bipolar disorders. It is reported to have some adverse effects when taken therapeutically including drowsiness and headaches.

''There are also reports of effects to the heart. It can affect the rhythm of your heart beat and can lead to irregular heart rhythm although this is considered to be extremely rare. The cause of a cardiac event would increase with a higher dose.

“Quetiapine is not generally recommended for children under 18. There is a lack of clinical trials to support its use rather than a specific risk of prescribing it for that age group.

"Therefore it may be prescribed for under 18s in some instances. The risk of cardiac event is extremely small when used in therapeutic doses.”

Mr Stanige recorded an open verdict and said: ''Death can only be given as unascertained. I cannot say that it was related to prescription drugs because the experts say that the medication was used in therapeutic doses.  I offer my sympathy to the family for their loss.”

Story via Cavendish Press.